The Hidden Costs of Benzodiazepines

A recent article in Clinical Psychiaric News caught my eye about benzodiazepines, a class of sedative-hypnotic and anxiolytic drugs including Clonazepam and Alprazolam, among others [1]. At a recent meeing of the Anxiety Disorders Association of America, a round table discussion reiterated guidelines that recommend limiting the use of benzodiazepines because they actually can interfere with the treatment of anxiety disorders over the long haul (weblink Long-Term Benzodiazepines for Anxiety Linked to Adverse Events : Clinical Psychiatry News). They interfere with the ability to learn and so can diminish the effectiveness of cognitive behavioral therapy (CBT). Moreover, the article points out, “Recently, the departments of Veterans Affairs and Defense guidelines recommended against the use of benzodiazepines for posttraumatic stress disorder – partly because benzodiazepines increase the likelihood of stress symptoms.”

Recent research shows that benzodiazepines interfere with specifically with procedural learning and memory, faculties which CBT depends on in order to produce lasting benefits. One round-table participant developed a CBTprotocol of intermittent treatment with the drug for a few days at a time followed by drug-free period for a few days, gradually tapering to discontinuation and allowing no as needed doses.

The limited availability of CBT therapists probably will limit the practical acceptability of this approach, although there are efforts underway to increase the pool of mental health workers who can deliver CBT [2].

Thinking in a both/and way about this class of medications, there is a definite role for their judicious use in managing alcohol withdrawal, anxiety disorders, and insomnia, although the medical evidence base tends to show they are not efficacious in obsessive compulsive disorder and PTSD. They’re effective at breaking, at least temporarily, catatonic states from both medical and psychiatric causes. There is a  very nice summary of the indications and cautions about the use of benzodiazepines in the April 2012 issue of Current Psychiatry [3]. I hope this weblink works: Benzodiazepines: A versatile clinical tool — Current Psychiatry Online.

However, there are definite challenges associated with the use of benzodiazepines including addiction, oversedation, interference with psychotherapy…and a little known adverse event called sedative-hypnotic withdrawal-induced catatonia [4]. Patients admitted to hospitals for major surgeries not uncommonly have their benzodiazepine abruptly stopped and not immediately restarted after surgery. This can induce a catatonic state in which patients become mute and immobile, stop eating and become essentially frozen, unable to participate in physical therapy and other aspects of post-operative recovery. This can happen even without signs and symptoms of benzodiazepine withdrawal, a syndrome very similar to alcohol withdrawal, and which can be deadly by itself.

On the other hand, it’s also well known that benzodiazepines can cause delirium in patients hospitalized in critical care units [5]. All in all, it makes one wonder if physicians and patients consider carefully enough the costs of benzodiazepines compared to the benefits.

1. Mechcatie, E. (2012) Long-Term Benzodiazepines for Anxiety Linked to Adverse Events. Clinical Psychiatry News: News and Views that Matter to Psychiatrists

2. Williams, C., R. Martinez, et al. (2011). “Training the wider workforce in cognitive behavioural self-help: the SPIRIT (Structured Psychosocial InteRventions in Teams) training course.” Behav Cogn Psychother 39(2): 139-149.

BACKGROUND: The use of Cognitive Behavioural Therapy (CBT) self-help materials for depression is increasingly recommended as part of stepped care service models. Such resources can be delivered by both new specialist workers (such as the IAPT services in England), or by introducing this style of working into an existing workforce as described in the current paper. The Structured Psychosocial InteRventions in Teams (SPIRIT) course consists of 38.5 hours of workshops, and 5 hours of clinical supervision in the use of CBT self-help (CBSH). METHOD: This study describes an evaluation of the effectiveness of the course when offered to community and inpatient mental health staff from a wide range of adult and older adult mental health teams in NHS Greater Glasgow Mental Health Division. RESULTS: Training resulted in both subjective and objective knowledge and skills gains at the end of training that were largely sustained 3 months later. At that time point, 40% of staff still reported use of CBSH in the last week. Satisfaction with the training is high, using validated rating scales. CONCLUSIONS: The SPIRIT training has gone some way to increasing access to CBSH for use in everyday clinical practice.

3. Bostwick, J. R., PharmD, BCPS, BCPP,, M. Casher, I., MD,, et al. (2012). “Benzodiazepines: A versatile clinical tool.” Current Psychiatry 11(4): 54-63.

4. Amos, J. J., M.D. (2012). “Lorazepam withdrawal-induced catatonia.” Annals of Clinical Psychiatry 24(2): 170-171.

Catatonia can be associated with a number of medical and psychiatric disorders including sedative-hypnotic withdrawal. The mechanism is unclear but may involve γ-aminobutyric acid (GABA) transmission changes. I report a case of lorazepam withdrawal-induced catatonia in a postsurgical patient who had been taking lorazepam at home as prescribed by her psychiatrist. This case begs the question of whether to continue previously prescribed benzodiazepines in the intensive care unit (ICU) postoperatively in light of a recent study showing that lorazepam administration in this context is an independent risk factor for delirium.

5. Pandharipande, P., A. Shintani, et al. (2006). “Lorazepam is an independent risk factor for transitioning to delirium in intensive care unit patients.” Anesthesiology 104(1): 21-26.

BACKGROUND: Delirium has recently been shown as a predictor of death, increased cost, and longer duration of stay in ventilated patients. Sedative and analgesic medications relieve anxiety and pain but may contribute to patients’ transitioning into delirium. METHODS: In this cohort study, the authors designed a priori an investigation to determine whether sedative and analgesic medications independently increased the probability of daily transition to delirium. Markov regression modeling (adjusting for 11 covariates) was used in the evaluation of 198 mechanically ventilated patients to determine the probability of daily transition to delirium as a function of sedative and analgesic dose administration during the previous 24 h. RESULTS: Lorazepam was an independent risk factor for daily transition to delirium (odds ratio, 1.2 [95% confidence interval, 1.1-1.4]; P = 0.003), whereas fentanyl, morphine, and propofol were associated with higher but not statistically significant odds ratios. Increasing age and Acute Physiology and Chronic Health Evaluation II scores were also independent predictors of transitioning to delirium (multivariable P values < 0.05). CONCLUSIONS: Lorazepam administration is an important and potentially modifiable risk factor for transitioning into delirium even after adjusting for relevant covariates.